Health Canada says SSRIs, newer antidepressants to carry stronger warnings
June 3, 2004
by ANNE-MARIE TOBIN

TORONTO (CP) - A new class of antidepressants now carries stronger warnings about possible emotional and behavioural changes that could put users at risk of harming themselves or others, Health Canada said Thursday.

The prescription drugs are known as selective serotonin re-uptake inhibitors (SSRIs) and serotonin noradrenalin re-uptake inhibitors (SNRIs). The warnings are included in prescribing information sent to doctors, and appear in the package information received by patients.

In February, Health Canada officials had issued a warning that anyone under 18 taking the antidepressants should check with their doctor to ensure the benefits outweighed the risks.

"The new warning is stronger," Jirina Vlk, a Health Canada spokeswoman, said Thursday. "It's to monitor all patients of all ages for emotional behaviour changes."

An expert panel was convened in late February to study worldwide safety information on the drugs after reports that they might be linked to increased thoughts of suicide.

All the latest data available was reviewed by the panel. Although Health Canada did not find a direct link between taking the medication and incidents of death, it felt it was important to let consumers and health professionals know of possible risks associated with the drugs.

"They (the panel) agreed that it should be a stronger warning," said Vlk.

"We've worked with the manufacturers - there's about 70 of these SSRIs and antidepressants, not necessarily on the market but that have received a notice of compliance, which means they're approved for sale but they're not necessarily all marketed here."

The drugs aren't authorized for use by patients younger than 18, but some doctors do prescribe them at their discretion in a practice known as "off-label use."

"Off-label use of these drugs in children is acknowledged to be an important tool for doctors," Health Canada says.

The advisory applies to bupropion (Wellbutrin and Zyban); citalopram (Celexa); fluoxetine (Prozac); fluvoxamine (Luvox); mirtazapine (Remeron); paroxetine (Paxil); sertraline (Zoloft); and venlaflaxine (Effexor).

Health Canada says patients shouldn't stop taking their medication without first consulting their doctor because of the risk of "discontinuation symptoms" for all the drugs except bupropion.

"Treatment with these types of medications is safest and most effective when the patient communicates well with the treating physician about how he or she is feeling."